Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Tucson, AZ

October 2, 2018Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Oct 2, 2018, 6:27 PM MST for Pima County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 6:27 PM MST (01:27 UTC)
Expired
Oct 3, 2018, 6:15 AM MST
In force
12 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 183 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

928 
WGUS55 KTWC 030127
FFWTWC
AZC019-030715-
/O.NEW.KTWC.FF.W.0037.181003T0127Z-181003T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
627 PM MST TUE OCT 2 2018

...FLASH FLOOD WARNING FOR IMMINENT MENEGERS LAKE DAM FAILURE...

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 1215 AM MST.

* At 617 PM MST, emergency management reported rapidly rising water 
  in Menegers Lake with the lake level within one foot of 
  overtopping the dam.  If the dam is overtopped, which appears 
  likely, the dam could give way resulting in rapid flash flooding 
  of the town of Ali Chuk and surrounding area as the flood waters 
  rush toward the Mexican border. Flash flooding is expected to 
  begin shortly and immediate evacuation of the Ali Chuk area is 
  strongly advised per Tohono O'odham Nation authorities.

* Some locations that will experience flooding include...
  Ali Chuk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3183 11265 3189 11252 3177 11244

$$

Cerniglia
2 follow-up statements
609 
WGUS75 KTWC 030318
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
818 PM MST TUE OCT 2 2018

AZC019-030715-
/O.CON.KTWC.FF.W.0037.000000T0000Z-181003T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
818 PM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR 
IMMINENT MENAGERS LAKE DAM FAILURE ON THE TOHONO O'ODHAM NATION IN 
CENTRAL PIMA COUNTY...

At 815 PM MST, emergency management continued to report rising water 
in Menagers Lake with the lake level within one foot of overtopping 
the dam. If the dam is overtopped, which appears likely, the dam 
could give way resulting in rapid flash flooding of the town of Ali 
Chuk and surrounding area as the flood waters rush toward the 
Mexican border. Flash flooding is expected to begin shortly and 
immediate evacuation of the Ali Chuk area is strongly advised per 
Tohono O'odham Nation authorities.

* Some locations that will experience flooding include...
  Ali Chuk.

Some locations that will experience flooding include...
Ali Chuk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3183 11265 3189 11252 3177 11244

$$

GL
048 
WGUS55 KTWC 030711
FFWTWC
AZC019-031315-
/O.EXT.KTWC.FF.W.0037.000000T0000Z-181003T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1211 AM MST WED OCT 3 2018

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 615 AM MST Wednesday.

* At 1206 AM MST, no new information has been received by this 
  office with respects to rising water in Menagers Lake with the 
  lake level within one foot of overtopping the dam Monday night. If 
  the dam is overtopped, which appears likely, the dam could give 
  way resulting in rapid flash flooding of the town of Ali Chuk and 
  surrounding area as the flood waters rush toward the Mexican 
  border.

* Some locations that will experience flooding include...
  Ali Chuk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and life-
threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3183 11265 3189 11252 3177 11244

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 3:06 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Oct 2, 3:06 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
306 PM MST Tue Oct 2 2018

.SYNOPSIS...Areas of showers with isolated thunderstorms will
continue overnight. Isolated showers and thunderstorms Wednesday,
then mainly dry conditions Thursday into Saturday. A chance of
showers and thunderstorms returns early next week with strong
gusty winds as a cool weather system pushes in from the northwest.

&&

.DISCUSSION...Shearing remains of the bulk of Rosa's moisture and
energy northwest and north of Tucson this afternoon, with areas
of light to moderate showers still spreading across the area from
the west and south. The heaviest rainfall has ended for most of
our area, however we will be watching some areas of potential
enhancement this evening and overnight mainly north of Tucson.
Rainfall will be spottier over areas that saw flooding rains
across large areas of the Tohono O'Odham Nation (mainly west and
north of Sells). Please see the Hydrology section below for
details about that area.

We could see some patchy fog overnight in the hardest hit areas,
primarily west of Tucson. Some residual boundary layer moisture
will combine with dynamics from a trough approaching from the west
for a few thunderstorms near the mountains Wednesday afternoon and
evening. Weak troughiness with a nearly zonal flow should keep
temperatures from pushing back above average later in the week.

We're seeing good operational and ensemble mean agreement about a
strong and deep trough digging into the region this weekend.
Stacked isoheights straight from Alaska, so it should be a true
fall-like transition season storm complete with blustery winds and
temperatures 15 degrees below average by Sunday or Monday. A
hybrid track that will probably have some moisture to work with
even this far south. We might actually be forecasting meaningful
snow levels to start the new week, with a chance of snow at
highest elevations, say above 8k feet or so.

&&

.AVIATION...Valid through 04/00Z.
Areas of -SHRA and isolated -TSRA overnight. Expect MVFR
conditions or brief IFR with heavier rainfall. Otherwise, cloud
decks around 6k-8k ft AGL. Patchy fog possible overnight. SFC
wind 12-17 kts out of the south and southwest with gusts near 25
kts, diminishing overnight with normal diurnal trends tomorrow.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Areas of showers and isolated thunderstorms will
occur through tonight, with the highest rainfall chances north of
Tucson. Isolated showers and thunderstorms will then persist into
Thursday. Dry conditions are expected across much of the area
Friday and Saturday. A chance of showers and thunderstorms returns
Sunday into Monday mainly from Tucson eastward. Gusty south winds
will occur today, with gusty southwest winds late in the upcoming
weekend and early next week. Otherwise, 20-foot winds will be
terrain driven mainly less than 15 mph.

&&

.HYDROLOGY...Flood Warnings for portions of the Tohono O'Odham
Nation continue, mainly in the districts west and north of
Sells. Additional rainfall will be much spottier but heavy flow
and flooding will continue from earlier amounts between 3 and 4
inches. Latest stage from the Vamori Wash was down to 9.9 feet
from a high this morning of just over 10 feet. That translates to
a flow of about 1300 cfs near Kom Vo.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for AZZ501-502-505-506.

&&

Meyer/Hardin/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:15 AM MSTFlash Flood WarningTWCPima3 hr
Oct 3, 9:15 AM MSTFlash Flood WarningTWCPima12 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.